Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 166, NWS Cheyenne, WY

July 25, 2018Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 25, 2018, 3:44 PM MDT for Laramie County, Wyoming. It was in force for 46 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2018, 3:44 PM MDT (21:44 UTC)
Expired
Jul 25, 2018, 4:30 PM MDT
In force
46 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 12 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 3:49 PM MDTHAIL 118 Wnw Cheyenne, WYHEAVY RAIN 1/3 INCH IN 10 MINUTES
Jul 25, 4:02 PM MDTHAIL 0.57 Nw Cheyenne, WY
Jul 25, 4:05 PM MDTHAIL 14 Nw Cheyenne, WY
Jul 25, 4:10 PM MDTHAIL 0.38Cheyenne, WY
Jul 25, 4:15 PM MDTHAIL 0.5Cheyenne, WYEAST SIDE OF TOWN
Jul 25, 4:15 PM MDTHAIL 11 E Cheyenne, WYVERY HEAVY RAIN
Jul 25, 4:20 PM MDTHAIL 0.54 S Cheyenne, WYHEAVY RAIN WITH SOME STREET FLOODING. THIS IS ALONG SOUTH GREELY HWY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 1:22 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-431 J/kg
Mixed-layer LCL
2245 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

339 
WUUS55 KCYS 252144
SVRCYS
WYC021-252230-
/O.NEW.KCYS.SV.W.0166.180725T2144Z-180725T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
344 PM MDT WED JUL 25 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Laramie County in southeastern Wyoming...

* Until 430 PM MDT.

* At 343 PM MDT, severe thunderstorms were located along a line
  extending from 7 miles south of Whitaker to near Crystal Lake
  Reservoir, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  North Cheyenne, Warren AFB, Frontier Park and Warren Af Base 
  around 405 PM MDT.
  Ranchettes around 410 PM MDT.
  South Greeley around 415 PM MDT.
  Cheyenne around 420 PM MDT.

Other locations impacted by these severe thunderstorms include Fox
Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 0 and 25.
 Interstate 80 in Wyoming between mile markers 347 and 376.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4127 10520 4139 10504 4123 10445 4099 10474
      4100 10504
TIME...MOT...LOC 2143Z 309DEG 23KT 4131 10492 4120 10514 

HAIL...1.00IN
WIND...60MPH
 
$$

Hammer
2 follow-up statements
378 
WWUS55 KCYS 252203
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
403 PM MDT WED JUL 25 2018

WYC021-252230-
/O.CON.KCYS.SV.W.0166.000000T0000Z-180725T2230Z/
Laramie WY-
403 PM MDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHWESTERN LARAMIE COUNTY...

At 402 PM MDT, a severe thunderstorm was located near Warren Af Base,
or near Cheyenne, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Frontier Park and North Cheyenne around 410 PM MDT.
  South Greeley and Ranchettes around 420 PM MDT.
  Cheyenne around 430 PM MDT.

Other locations impacted by this severe thunderstorm include Fox
Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 21.
 Interstate 80 in Wyoming between mile markers 353 and 376.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4119 10506 4131 10491 4123 10445 4099 10474
      4100 10491
TIME...MOT...LOC 2202Z 304DEG 23KT 4119 10490 

HAIL...1.25IN
WIND...60MPH
 
$$

Hammer
173 
WWUS55 KCYS 252219
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
419 PM MDT WED JUL 25 2018

WYC021-252230-
/O.CON.KCYS.SV.W.0166.000000T0000Z-180725T2230Z/
Laramie WY-
419 PM MDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTH CENTRAL LARAMIE COUNTY...

At 419 PM MDT, a severe thunderstorm was located near South Greeley,
or near Cheyenne, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. Hail up the size of quarters was 
         reported in the city of Cheyenne, along with wind gusts in 
         excess of 50 MPH. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of south
central Laramie County, including the following locations... Fox
Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 14.
 Interstate 80 in Wyoming between mile markers 357 and 376.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4117 10490 4123 10477 4118 10451 4099 10474
      4100 10491
TIME...MOT...LOC 2219Z 307DEG 26KT 4109 10471 

HAIL...1.00IN
WIND...60MPH
 
$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:52 PM MDT, 52 minutes earlier.

Area forecast discussion, Jul 25, 2:52 PM MDT, 52 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
252 PM MDT Wed Jul 25 2018

.SHORT TERM...(This evening through Thursday)
Issued at 300 PM MDT Wed Jul 25 2018

Conditions are coming together for a possible heavy rain/severe
thunderstorm event this afternoon and evening. Forecast challenges
deal with severe thunderstorm and heavy rain potential this
afternoon and tonight.

Currently...Water vapor imagery showing an upper level shortwave
located across central Wyoming this afternoon with a surface
boundary located from Alliance to Casper. Earlier boundary located
across southeast Colorado up to near Saratoga. Afternoon dewpoints
quite high with Cheyenne at 57F with low to mid 60s in the
Panhandle. Radar showing convection blossoming across Carbon and
Albany Counties this afternoon, being the closest to the upper
level shortwave. SPC Mesoanalysis page showing surface based CAPE
of 1500 to 1600 J/KG with bulk shear on the order of 45-50kts
across the Laramie Range and points east. CAPE forecasts continue
to rise to near 2500-3000 J/KG by 00Z.

Will continue with threat of severe convection this afternoon. Got
a report from the Summit just a few minutes ago that ponds are
full up there from thunderstorms yesterday, so decided to add the
Summit into the Flash Flood Watch this evening. Forecast soundings
after 00Z showing long/skinny CAPE profiles indicative of heavy
rain with PWATS close to 1.25 inches. Heaviest rainfall forecast
between 00Z and 06Z this evening.

Another round of heavy rain possible Thursday afternoon. SPC has
another Marginal Risk area identified, so conditions similar
Thursday afternoon to today. Later shifts will likely need to
issue another Flash Flood Watch for Thursday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 300 PM MDT Wed Jul 25 2018

Perhaps our biggest day severe/heavy rain wise will be Friday as
models show surface boundary shifting east into Nebraska. Some
differences in forecast solutions seen as GFS thrusts the font
into North Plattes area. ECMWF much further west in the Panhandle
with heavy rainfall covering much of the Panhandle. Should the
ECMWF solution come true, we could be looking at widespread
severe weather in the Panhandle and parts of extreme southeast
Wyoming. Would think the ECMWF has a better handle on the
placement of the surface boundary and have kept PoPs pretty high
based on this model output. Front backs to the west on the ECMWF
Friday night into Saturday as an upper shortwave tracks across
western Nebraska Friday evening. SPC has already identified a
Slight Risk area for the Panhandle in their Day 3 outlook, so
confidence fairly high on the ECMWF solution.

Widespread afternoon/evening showers and thunderstorms expected
again Saturday and Sunday as the surface boundary stalls along
the Laramie Range. Both days could see severe thunderstorms as
upper level disturbances ride over the front both days.

Drier weather still expected from Monday on into the rest of next
week. Four corners high still forecast to shift west into the
southern Nevada area, cutting off monsoonal moisture flow into
Wyoming.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1138 AM MDT Wed Jul 25 2018

The main concern this afternoon will be the thunderstorm
development.

Latest satellite loop was showing convection developing along the
Snowy Range in response to shortwave moving through western
Wyoming. This feature will continue to track east this afternoon
and will help trigger convection along the higher terrain of
southeast Wyoming. Most of the convection will move southeast and
affect the KCYS and KLAR TAF sites around 21z. The main threats
will be very heavy rainfall, gusty winds over 40kts and small
hail. The thunderstorms should taper off by around 04z with low
ceilings (MVFR/IFR) possibly developing towards daybreak, mainly
around KCYS and KLAR. KBFF/KSNY may also have a chance of seeing
some of this convection after 00z. Not as confident of them seeing
low ceilings tonight.

&&

.FIRE WEATHER...
Issued at 300 PM MDT Wed Jul 25 2018

Minimal fire weather concerns over the next 3-4 days as monsoonal
moisture remains in place and widespread wetting rains are
expected. Afternoon humidity expected well above critical levels
with good to excellent overnight recoveries. Heavy rainfall
expected along the Interstate 80 corridor from Sidney to Laramie
could lead to possibility of flash flooding this afternoon and
again Thursday. Drier weather expected to return Monday and
continue into most of next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch until midnight MDT tonight for WYZ114-116>119.

NE...Flash Flood Watch until midnight MDT tonight for NEZ054.

&&

SHORT TERM...GCC
LONG TERM...GCC
AVIATION...REC
FIRE WEATHER...GCC
Hazardous weather outlook, Jul 25, 4:01 AM MDT, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
401 AM MDT Wed Jul 25 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
261030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
401 AM MDT Wed Jul 25 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will develop over the area this afternoon
and continue through this evening. A few strong storms are
possible with gusty winds and hail the main threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered to numerous showers and thunderstorms are expected
Thursday through Sunday. Heavy rain is possible along with some
potential for strong storms Thursday and Friday.

.Spotter information statement...

Spotter activation is not expected at this time.

WYZ104-105-109>115-261030-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
401 AM MDT Wed Jul 25 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will develop over the area this afternoon
and continue through early this evening. Severe storms are not
anticipated.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered showers and thunderstorms are expected Thursday through
Sunday. Heavy rain is possible with stronger storms.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 25, 1:07 PM MDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
107 PM MDT WED JUL 25 2018

WYZ114-115-251945-
Laramie Valley WY-Snowy Range WY-
107 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ALBANY COUNTY UNTIL
145 PM MDT...

At 107 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lake Hattie Reservoir, or 15 miles west of Laramie, moving southeast
at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lake Hattie Reservoir, Hutton Lake and The Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4122 10598 4135 10591 4123 10552 4107 10572
TIME...MOT...LOC 1907Z 299DEG 21KT 4126 10587

Cox
Special weather statement, Jul 25, 1:48 PM MDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
148 PM MDT WED JUL 25 2018

WYZ115-116-252030-
South Laramie Range WY-Laramie Valley WY-
148 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY COUNTY UNTIL
230 PM MDT...

At 148 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hutton Lake, or 10 miles south of Laramie, moving southeast at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pumpkin Vine, Vedauwoo, The Buttes, Vedauwoo Campground and Tie
Siding.

This includes Interstate 80 in Wyoming between mile markers 328 and
333.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southeastern Wyoming.

LAT...LON 4110 10576 4126 10564 4115 10532 4099 10548
      4100 10549
TIME...MOT...LOC 1948Z 297DEG 18KT 4116 10564

Cox
Special weather statement, Jul 25, 2:01 PM MDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
201 PM MDT WED JUL 25 2018

WYZ106-115-116-252045-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Laramie Valley WY-
201 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALBANY COUNTY UNTIL 245
PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Bosler, or 28 miles north of Laramie, moving southeast
at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bosler and Baldy Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southeastern Wyoming.

LAT...LON 4171 10586 4182 10567 4158 10541 4147 10567
TIME...MOT...LOC 2001Z 324DEG 18KT 4171 10571

Cox
Special weather statement, Jul 25, 2:46 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
246 PM MDT WED JUL 25 2018

WYZ115>117-252130-
South Laramie Range WY-South Laramie Range Foothills WY-
Laramie Valley WY-
246 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND WEST
CENTRAL LARAMIE COUNTIES UNTIL 330 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm near
Baldy Peak, or 11 miles north of Laramie, moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Horse Creek, Baldy Peak, Yellow Pine Campground and North Crow
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
southeastern Wyoming.

LAT...LON 4145 10567 4159 10552 4140 10511 4119 10533
TIME...MOT...LOC 2046Z 308DEG 15KT 4148 10553

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 10:08 PM MDTSpecial Weather StatementCYSNiobrara37 min
Jul 25, 10:11 AM MDTFlash Flood WatchCYSAlbany, Carbon, Laramie11 hr
Jul 25, 1:07 PM MDTSpecial Weather StatementCYSAlbany38 min
Jul 25, 2:01 PM MDTSpecial Weather StatementCYSAlbany44 min
Jul 25, 2:46 PM MDTSpecial Weather StatementCYSAlbany44 min
Jul 25, 3:10 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie50 min
Jul 25, 3:17 PM MDTSevere Thunderstorm WarningCYSLaramie43 min
Jul 25, 4:12 PM MDTFlash Flood WarningCYSLaramie117 min
Jul 25, 4:24 PM MDTSevere Thunderstorm WarningCYSLaramie38 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.